When used over a long period of time, the use of opiates replaces the natural system associated with pain management. Once a person abandons opiate use, depending on how intensive and how long opiates were used for, mild to severe withdrawal symptoms may occur. It’s important to learn about recognizing opiate withdrawal symptoms so you know when you reach out for help at an opiate addiction treatment center.
Recognizing Opiate Withdrawal Symptoms
The sudden absence of opiates results in an imbalance of endorphins. Endorphins help regulate things like mood, pain and bodily functions. Below are some common signs of opiate withdrawal.
Experiencing Flu-like Symptoms
Once one stops using opiates, it can lead to some flu-like symptoms. These symptoms include the following:
- Profuse sweating, chills or goosebumps
- Runny nose, nausea, insomnia
- Muscle, bone and joint aches
- Abdomen cramps, diarrhea and/or vomiting
Many people mistake these symptoms as having the flu, so it’s important to cross-reference the symptoms one feels and relate it to when one’s last dose of opiates was used.
Sudden Changes in Mood and Temperament
If you or someone you know has become a lot more irritable or anxious, to where it is almost out of character, it may be a sign of withdrawal symptoms. However, irritability and change in temperament can be due to many things including work stress or drastic lifestyle changes. This makes context is extremely important.
A diagnosis based only on mood swings can be misleading. Look for other symptoms in this article to rule out or possibly confirm potential opiate addiction. Assuming the context is appropriate, it may make sense for them to seek substance abuse treatment programs or a second opinion.
Since opiates are normally used to manage pain, the pain tolerance for people on them is relatively low when you compare it to a healthy human being. That’s why aches and pains in the muscles, bones, and joints occur in people who are withdrawing from opiates.
This usually leaves the client with no choice but to retake opiates to simply avoid the severe pain one can feel. This can spiral downward and lead to the dangerous road of opiate addiction.
It’s important to talk with a professional if one is experiencing these symptoms over a certain period of time.
Context is Key
All of these symptoms on their own could be from a multitude of things that may not be opiate-related. It’s important to take as many factors into consideration to ensure an accurate diagnosis. It also can be very dangerous to self-diagnosis, so when it is appropriate, ensure that you seek professional guidance and counsel before making any drastic lifestyle changes.
Find Out Your Options
If any of the above symptoms have been consistently reoccurring over a long period of time for you or a loved one, it may make sense to reach out and find an opiate addiction treatment center in your area. Please don’t hesitate to give us a call at 866.488.1156 to learn more about recognizing opiate withdrawal symptoms.